• Begin adriamyacin (red devil) I have heard it called. Is is really that horrible?

    Asked by Keephopealive on Thursday, February 16, 2012

    Begin adriamyacin (red devil) I have heard it called. Is is really that horrible?

    An oncology nurse told me that one chemo I had before, cysplatin, was worse and I totally did ok on that....so I wasn't as nervous but as time draws nearer I am getting nervous...did taxol, did fine with it but it didn't work on the cancer well enough s...

    8 Answers from the Community

    8 answers
    • GregP_WN's Avatar

      different people react differently to it, I had it 23 years ago, it made me violently ill, vomitting for 4 hours after the treatment, then slept for a day and half. However, then there weren't so many anti nausea meds available. Supposably it's much better than it was. Even with that, it was bad for two or three days, then I went back to work. Just make up your mind that it's not going to get you down, and fight back against it. Hopefully you will do great! Good luck with the rest of your treatments!

      over 4 years ago
    • CountryGirl's Avatar

      I took 120cc of A and 1000cc of C followed by a Neulasta shot 48 hours after treatment. 4 treatments in 8 weeks, then switched drugs. It is hard for me to distinguish which side effects were from each drug. But the doctor said my racing heart was from the Adriomyacin. Treatment, like the previous answer states, is different for everyone.

      over 4 years ago
    • foneheads' Avatar

      I had 3 chemo treatments with cytoxin and taxotere. It was horrible. I was down for 10 days after each treatment with severe fatigue and what I would describe as having a cement brick in my mouth and throat (thrush, and horrid tasting, too. Sprite tasted like gasoline!)..The 3rd treatment put me in the hospital with an allergic reaction to the taxotere so my oncologist had me take the Aridamyacin with cytoxin for my last treatment. I had heard it was a nasty beast, too, and was incredibly nervous for my 4th treatment. I absolutely LOVED it!! The 3 prior, as I said, I could not work because I was so tired. The last treatment, with the help of the anti-nausea meds (yes, it makes you really nauseated.. but the drugs worked well!!), I was able to work through it and function pretty "normally." My oncologist did say that I was one of the unusual ones that was able to tolerate it. Keep your chin up! You might be one of those, too. DON'T be afraid to take the anti-nausea drugs!

      over 4 years ago
    • leepenn's Avatar

      I had four cycles of AC - that's andriamycin and cytoxan.

      My main side effects were nausea and fatigue, which became a bit more intense with each cycle. The fourth cycle, unfortunately, was terrible, with me puking my guts out for about 4-5 hours in the middle of the night. However, there was an evil stomach bug going around my child's school... and my better half had been complaining of an oookey tummy, so my current hypothesis is that I got a double whammy - evil stomach bug AND chemo.

      I was able to work through AC - except for that last cycle. I ended up working shortened days ... managing to accomplish the bare minimum... but little else. That lasted a total of about six days.

      DEFINITELY TAKE THE DRUGS! The nurses can give you advice as to how to schedule the drugs so they are most effective. I had a very good anti-nausea schedule... and it worked very well indeed. I definitely had good days and bad days.

      During the first administration of the red stuff, I was kind of freaked out by it. So, I played angry birds on my sweetie's ipad.... which suitably distracted me from what was happening. With the taxol phase of my chemo, I had been getting benadryl, which always sent me to a lovely little chemo nap. With AC - no sleepy drugs are included in the pre-chemo cocktail.... So... that was really different. But, angry birds definitely helped me out! And the nurse pushing the red stuff was an angry birds addict, so she was giggling away when I would FAIL - rah rah rah - a level.... It also helped that she was my favorite nurse of all the nurses on the chemo floor. That was very comforting to me....

      Hope that helps a little. It's totally reasonable to be nervous! Some people get more side effects than others... I hope you are in the minimal side effects group!

      Good luck.

      over 4 years ago
    • leepenn's Avatar

      PS - I also did fine with my platinum based chemo - carbo platin....

      over 4 years ago
    • PinkD's Avatar

      If I allow my mind to recreate the scene of the Adriamycin push, I will actually start to feel a little nauseated 6 years later! That being said, to echo an earlier answer, the anti-nausea meds are great if you take them as directed. I never threw up but just felt rotten 2 days after. I also had 4 rounds (with Cytoxan), on Tuesday afternoons, and it took me 3 rounds to figure out that I should take Thursday off instead of Wednesday! And as has been mentioned, each round got worse. That last one--again no vomiting--but every square inch of my body hurt and soooo nauseous! They always had me hold a bunch of ice in my mouth why they were pushing the Adriamycin to prevent mouth sores--it must have worked because I never had any. I did have major taste alterations. Coffee all of a sudden tasted horrible which was highly unusual for me. Water was hard to drink, also, and I became an expert in making all kinds of infused waters because my mouth was so dry that I needed to drink but couldn't stomach plain water then. So yeah, Adriamycin was my least favorite part of chemo, but it was very doable and very worth it.

      over 4 years ago
    • justbreathe's Avatar

      I am sorry to say that Adriamycin was very rough for me. I am three years out of chemo and I would not want to repeat that dark place again. The doctor had me on four different anti-nausea drugs. I never threw up but the hollow pit in my stomach was wrenching. I was given the Neulasta shot too. The bone pain was over the top. Never did I think my body could hurt so much.
      What I have read above my comments, is people being real about their expierance. Chemo is difficult but at this time it is what is saving lives too.
      I hope this drug will be different for you. I am sorry that you are going through this.

      over 4 years ago
    • attypatty's Avatar

      Dear Keephopealive:
      I love your screen name - it says it all! I did four cycles of dose dense AC beginning just before Thanksgiving last year and finished after New Year's. What a way to spend the holidays! Fatigue was the worst side effect for me - there were days I just slept for hours. I never denied myself a nap when I felt I needed one. The nausea was pretty well controlled by the meds, but I did feel like I had morning sickness 24/7, but it was not unbearable. I also experienced the bone pain and found Aleve helped considerably.
      All that being said, meditation and guided imagery helped me to endure the treatment and side effects because it kept it all in perspective. I really enjoy Bellaruth Napatstek who has voiced over guided imagery and affirmative statements with relaxing music. Here is her website: Guided Imagery & Meditation by Belleruth Naparstek - CDs, MP3s ...www.healthjourneys.com/
      I borrowed the CDs for free from my hospital's library so that may be a source for you as well if you don't want to buy the CDs. You can also download to your ipod or MP3 player. The meditation helped not only because it allowed utter relaxation but also because it made me focus on the curative part of chemotherapy. I never say just "chemo" because that's just the drug part. I always include the "therapy" because that's the helping part, the part that's killing cancer cells and making me regain my health. Therapy comes from the Greek word meaning "Healing" and if you concentrate on that aspect of chemotherapy, then the side effects seems easier to endure.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more endometrial (uterine) cancer questions.  Also, don't forget to check out our Endometrial (Uterine) Cancer page.